What can I do to minimize GI upset? Within 2 hrs of taking metformin, I have terrible GI upset (gas, cramps, etc). After 2 or 3 days of this, I stop the metformin and the GI issues resolve. Then I restart the metformin and the cycle begins again. My PCP says to tough it out but this has been going on for almost a year. Also, my PCP keeps increasing my metformin dose (now @ 1000 MG/BID) to get my FBS lower. FBS avg = 130-140 a.m.
It’s important when starting metformin to take it on a full stomach and to increase the dose gradually. It may take up to four weeks to get to a 1000 mg twice a day. Ask your doctor how best to do this. Once you are on your maximum dose, it may take a week or two for the stomach upset to get better. If you stop the dose and restart it, make sure to go up on the dose slowly again; don’t start right back on a 1000 mg twice a day. If you have tried this already and it has not worked, then ask your doctor about using an extended release form of metformin. For some, this helps reduce stomach upset. You can also ask your doctor about Glumetza, a brand-name form of metformin. Glumetza is absorbed slightly differently than regular metformin and may help relieve your symptoms. If none of these suggestions help, than ask your doctor about going on a lower dose. If a lower dose does not help, then it may be that you simply can’t tolerate this drug. It is a common problem. Ask your doctor about other drugs you can try to help treat your diabetes.